Managing Chemotherapy Toxicity for 5-FU and Capecitabine - Episode 2
Transcript:Samuel J. Klempner, MD: The definition of early-onset toxicities is really up to the clinician, but it should be thought of as things that happen sooner than 7 days with regards to 5-FU, or sooner than 7 days after stopping capecitabine, as well as certainly more severe events—grade 3 or 4 toxicities. Grade 3 is requiring medical intervention and considered disabling but not life threatening. Whereas, in general, grade 4 is requiring urgent medical intervention and potentially life threatening.
So, those are the broad definitions. But with respect to 5-FU and capecitabine, we think about neurotoxicity and cardiac toxicity. Early cytopenias are a very concerning finding, so a patient who presents with a new leukopenia or neutropenia within a few days after completion of 5-FU would be considered an early-onset and severe toxicity. Similarly, early stomatitis—the appearance of mouth sores—within a few days after completion of therapy would be a warning sign, as would severe or treatment-refractory diarrhea. People who have nausea that doesn’t respond to antiemetics, or diarrhea that doesn’t respond to antimotility agents and supportive measures such as hydration, would be considered to have early-onset and severe toxicities.
The identification of patients at risk for severe toxicities from 5-FU and largely from other chemotherapy agents is quite difficult. We rely on some retrospective data from patients who were previously treated, and with regards to 5-FU, there are some data to support older patients, patients with higher BSA, and patients with known clearance alterations such as baseline renal and hepatic impairment. These are patients who may be at higher risk of severe or life-threatening toxicities. But we don’t have a great biomarker test from the blood or from physical exam or patient characteristics where we can reliably say that someone is at higher risk.
Certainly, patients who have known enzymatic deficiencies such as thymidylate synthase, DPD, and some of the other enzymes involved in the catabolism of 5-FU would be expected to be at higher risk. However, the variable alterations that impact enzymatic activity are not reliably worked out to the point that we screen patients. So, there is no guideline recommendation to test everyone who’s going to get 5-FU for enzymatic deficiencies because it doesn’t reliably predict severe or RFU toxicities. In the research setting, there is some evidence that checking 5-FU degradation in peripheral mononuclear blood cells may predict people for higher rates of toxicity, but that’s not adopted in common practice. The rates of severe toxicities from chemotherapy are quite a difficult question to study because they’re highly underreported. We only know what is reported to the FDA collection mechanisms internally within universities and hospital systems, and then in the published literature. So, there are certainly many toxicities that go underreported. If you think about 5-FU and capecitabine, there are several hundred thousand patients per year who are given the drugs for advanced cancers.
The rates of grade 3/4 toxicities from these drugs are, in some studies, in the 10% to 15% range, so that would get you roughly somewhere around 50,000 patients per year. And then, the mortality from drug exposure itself is thought to be between 0.5% and 1% of patients treated with 5-FU based regimens. So, that comes down to somewhere around 1300 patients per year who may have death partly attributable to 5-FU toxicity, or overdose.
The things to keep an eye out when we’re talking to patients about chemotherapy and toxicities from drug administration, it starts with education. If patients have an understanding of what are the common side effects, they can have an appreciation of what is outside of the expected or norm, and certainly any patient who reports something that they feel just isn’t right is something that deserves attention. Most oncology providers, whether it’s physicians, nurse practitioners, nurses, assistants, or office staff, they have a familiarity with 5-FU, so they have an understanding of what the common toxicities are. So, when a patient comes and reports something outside of that, it prompts action and further evaluation.
With regards to emergency room physicians, we can’t expect our emergency room colleagues to understand the nuances of chemotherapy toxicities. So, certainly, recognition that patients are sick, recognition that patients have recently received chemotherapy, should prompt a call and discussion between the emergency room and oncology providers to assess whether this is a toxicity that is beyond what is commonly seen, and whether this is potentially a severe or life-threatening drug-related toxicity. Because things can happen unrelated that are serious, and teasing that out from things that are potentially drug-related is serious. So, education and appreciation of the normal spectrums so that you can recognize when things are outside of the normal is important. In busy emergency rooms that are associated with cancer centers, there may be some benefit to actually having educational materials present in the emergency room in the form of signs to recognize some chemotherapy toxicities that need urgent attention.
The question of how soon you can resume chemotherapy after a severe toxicity is also quite variable. So, it depends both on the toxicity and the response to toxicity management and any residual sequelae. For example, some toxicities may cause patient debilitation to the point where the patient doesn’t have a performance status or wouldn’t be a candidate otherwise to resume the therapy. For example, severe GI toxicities from 5-FU may result in refractory diarrhea leading to dehydration and nutritional compromise that take a little bit of time even after the acute toxicity has resolved. But if you look at the literature for this topic, it’s not like this is extremely well teased out, but patients who have appropriate response to toxicities can often resume chemotherapy within 30 days of their acute toxicity. Some things have shorter timeframes. For example, cytopenias such as neutropenia. People who respond to growth factors, their blood counts may recover quite quickly and their timing of their next administration may not be affected at all. But in general, I would say a significant proportion are able to resume within 30 days of the last dose.
Transcript Edited for Clarity